RECENTLY DIAGNOSED

Hello new to this forum. Have recently been diagnosed with AF. After an incident of chest pain which the GP thought could of been Angina. After tests and monitoring the recent diagnosis was confirmed only two days ago of Atrial Fibrillation. I was made aware I had an irregular heart beat but not a confirmed diagnosis until a couple of days ago from the Consultant at the Anti Coagulation and Thrombosis Clinic. I have been prescribed Rivaroxaban and told I will be on it for the rest of my life. I am told I am considered of high risk of stroke as I have had high and low blood pressure and a mini stroke in 2005. Things seem a bit scary at the moment and I know I will have quite a few questions to ask.

14 Replies

oldestnewest
  • Hi Sulyn, welcome to the forum. As you probably realise, there is stacks of information to read and I've certainly found this a really supportive forum. Ask any questions you want to (there is no such thing as a stupid question!) and someone will be able to help you.

    Best wishes

    Caroline

  • Thank you Caroline.

  • Hi Sulyn5106

    Well in a funny sort of way welcome, not welcome to the crazy world of AF but welcome to a supportive and I think knowledgable forum for us sufferers.

    Well yes you have certainly started on the right route, the real danger from AF is stroke

    and you are on Rivaroxaban which reduces that additional stroke risk from something like 5 times normal, to a little less than twice. And yes you will probably be on it for a long time as your AF may not go away completely.

    OK deep breaths you are starting your AF journey, next step is to get an appointment with a specialist, and the specialists are Electrophysiologists (EPs) which is a specialism of Cardiology, try and get your doctor to refer you directly to an EP. Now while you are waiting for that appointment you need to learn as much as you can about AF. Because knowledge is power, and the more you know the less fearful you will be.

    Start with the AFA website, there is so much information on there to read and digest, ask questions here, plan your appointments to get the most from your EP, ideally you need to ask searching questions about YOUR AF and not about AF in general as they will only give you a prescribed time.

    And then, if you can, try and relax, tension and stress make AF worse and knowledge will be the trigger to help you do this. Oh and of course, ask away, we are all sufferers and all here to help.

    Be well

    Ian

  • Thanks for the comments. What is /are (EPs)...? I have been discharged from the hospital with the medication I mentioned. I am already on simvastatin , aspirin, and a diuretic because of the stroke I had years ago. Hospital tell me the recent medication will not do anything for the AF (I have no idea what type I have just AF). Also I have had ecg's which were negative, treadmill test results not yet known loads of blood tests. I have a vit b12 deficiency being medicated at the moment. It was mentioned I may need beta blocker to slow my heart rate down , I have taken them in the past but was taken off them because my pulse/heart beat was to slow. At the moment I am a bit confused as to why I have not been medicated for the AF but medicated for the high risk of stroke. Sorry if I am rambling on a bit but this waiting for the correct diagnosis has been going on since the end of February. I stopped exercising because I was scared and was put off work straight away stopped off for a month then went back on reduced hours. I was told I was also suffering with extreme stress. Not sure what happens next but I do have an appt with my GP next week......Hopefully some more answers. Thank you so much for the welcome to the forum.

  • Hi Sulyn

    An EP is an electrophysiologist and they are the specialist cardiologists that should look after your AF.

    You have been prescribed Rivaroxaban, that is an anti-coagulant, did they ask you to stop the aspirin? For AF stroke aspirin does not work, so unusual, but not impossible for them to be taken together.

    OK what will happen next

    Well they need to catch you IN AF, so most likely is some sort of halter, maybe 7 days which is an ECG over a long period, and that may measure your AF.

    In terms of drug treatment there are two methods, rate control or rhythm control.

    Rate control is usually a beta blocker such as Bisoprolol and that will reduce heart rate and very little controls rhythm. Rhythm control would be a drug like flecanide which controls the overall heart rhythm.

    You need to get in front of an EP to discuss which would be best for you.

    Also be sure to mention all the drugs you are on, many of these drugs do react with others, soi mboth your doctor and your pharmacists need a full rundown of everything you take.

    When you see your GP ask to be referred to an EP

    Be well

    Ian

  • Thanks Ian,

    I think it was a halter I had for 24 hrs when they picked up the AF. I was wired up to it and as soon as it was put on I could feel my chest tighten up Had to note everything down . At the time thought not much happening but they did pick up the AF. Would this be one and the same type of thing.??

  • Hi sulyn, I was quite surprised to hear you have been signed of, also taking aspirin, I was told never take it with blood thinners, like you I do not take anything for af. I do take bp pills, blood thinners, beta blockers and statins. I have 6 monthly reviews, now I have this forum I will go armed with a list of questions as I have learnt more about af here than any doctor

  • Hi Denise,

    Thanks for your post. I was wondering about the aspirin and have just spoken to an anti coagulation nurse who said I should no longer be taking the aspirin so that is one thing sorted out.....thank you

  • Hi there Sulyn. I do hope you won't find it all so scary for long. Your risk of stroke has been reduced significantly now you take Rivaroxaban.

    I don't know why some doctors seem to love to make it all seem so dire. They can give the impression that a stroke is there lurking in the immediate future. Medication creeps in and life as one knew it disappears with alarms and blood tests and all sorts of do's and don'ts. Things have suddenly gone down a very unwelcome path and what does that do for one's sense of wellbeing? Do doctors have any idea how damning it can seem to read that one is to take medication 'For Life' and it feels like there's no escape from some dubious future that one hadn't expected or wanted?

    Ask whatever you want to know. The best thing, though, is to live with AF and find that it isn't necessarily all gloom and doom at all. Don't have worries that may not materialise. I think we've all found the carpet pulled out from under our feet at some point and finding the forum helps us get back on it again.

  • Thanks for your post......one of my main concerns is I stopped exercising because I was scared. I used to Zumba 1 - 3 times a week been doing it for 3 years and have not done it since end of February. I do walk quite often a mile or so here and there but bit anxious about the Zumba. It is a cardio exercise so should not be that bad but its more exerting than walking. Oh well more questions for the GP when I go.

  • Quite a few people have AF because they have in the past asked too much of their hearts, so run it past your GP. Some people find exercise a trigger but a bit of it can also be beneficial.

  • Thanks

  • I have paroxysmal AF and do Zumba twice a week. Was told more exercise the better

  • Welcome tio the forum , Its scary road to be on and pretty bumpy too.

    At least when you do feel scared. worried or a bit down you know you can bash out a note on the forum and someone will come back with sound advice or tell you they have had similar experiences and pretty so0on you wont fell quite so scared.

    At least with rivaroxaban you dont have the hassle of INR checks . I dont envy those that have to go though all that.

    Hope things settle down for you ... good luck

You may also like...